Alert archive / Texas / Red Flag Warnings in 2018
Red Flag Warning 35, NWS Amarillo, TX
NWS Amarillo, TX issued this red flag warning at Apr 30, 2018, 3:14 AM CDT for 4 counties in Texas; Cimarron County, Oklahoma. It took effect at Apr 30, 2018, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2018, 3:14 AM CDT (08:14 UTC)
- In effect from
- Apr 30, 2018, 1:00 PM CDT
- Expired
- Apr 30, 2018, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Amarillo, TX
Counties Cimarron County, OK, Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Oldham County, TX
The radar
The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 8.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3228 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
771 WWUS84 KAMA 300814 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 314 AM CDT Mon Apr 30 2018 OKZ001-TXZ001-006-011-016-302015- /O.NEW.KAMA.FW.W.0035.180430T1800Z-180501T0200Z/ /O.NEW.KAMA.FW.A.0029.180501T1800Z-180502T0200Z/ Cimarron-Dallam-Hartley-Oldham-Deaf Smith- 314 AM CDT Mon Apr 30 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN PANHANDLES... ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN PANHANDLES... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from 1 PM this afternoon to 9 PM CDT this evening. A Fire Weather Watch has also been issued. This Fire Weather Watch for strong winds and low relative humidity is in effect from Tuesday afternoon through Tuesday evening. * Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... Hartley...Oldham and Deaf Smith. * 20 Foot Winds...Southwest 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 9 percent. * Red Flag Threat Index...3 to 6 today, and 4 to 5 on Tuesday. * Timing...Today and Tuesday, winds will pick up in the early afternoon, and should diminish around 9 PM. On Tuesday, although the winds will diminish around 9PM, relative humidities will still be in the teens to low 20s through the middle of the night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. A Fire Weather Watch means that the potential for critical fire weather conditions exists. Listen for later forecasts and possible red flag warnings. && $$ OKZ002-TXZ002-003-007-008-012-013-017-018-302015- /O.NEW.KAMA.FW.A.0029.180501T1800Z-180502T0200Z/ Texas-Sherman-Hansford-Moore-Hutchinson-Potter-Carson-Randall- Armstrong- 314 AM CDT Mon Apr 30 2018 ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE CENTRAL PANHANDLES... The National Weather Service in Amarillo has issued a Fire Weather Watch for strong winds and low relative humidity, which is in effect from Tuesday afternoon through Tuesday evening. * Affected Area...In Oklahoma...Texas. In Texas...Sherman... Hansford...Moore...Hutchinson...Potter...Carson...Randall and Armstrong. * 20 Foot Winds...Southwest 20 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 10 percent. * Red Flag Threat Index...3 to 4. * Timing...Winds will pick up in the early afternoon and relative humidities are expected to be in the 10 to 15 percent range. This will continue through early evening, where winds should diminish around 9 PM. Although relative humidities will still be in the teens to low 20s through the middle of the night. This area of the Fire Weather Watch is contingent on little to no rainfall with today's thunderstorm potential over the central panhandles. If significant rainfall occurs over the watch area today, it will likely be cancelled. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that the potential for critical fire weather conditions exists. Listen for later forecasts and possible red flag warnings. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
1 follow-up statement
975 WWUS84 KAMA 302052 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 352 PM CDT Mon Apr 30 2018 OKZ001-TXZ001-006-011-016-010900- /O.UPG.KAMA.FW.A.0029.180501T1800Z-180502T0200Z/ /O.NEW.KAMA.FW.W.0036.180501T1800Z-180502T0200Z/ /O.CON.KAMA.FW.W.0035.000000T0000Z-180501T0200Z/ Cimarron-Dallam-Hartley-Oldham-Deaf Smith- 352 PM CDT Mon Apr 30 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN PANHANDLES... ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM CDT TUESDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR WESTERN AND CENTRAL PARTS OF THE PANHANDLES... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from 1 PM to 9 PM CDT Tuesday. The Fire Weather Watch is no longer in effect. * Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... Hartley...Oldham and Deaf Smith. * 20 Foot Winds...Southwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 9 percent. * Red Flag Threat Index...3 to 6 today, and 4 to 5 on Tuesday. * Timing...Today and Tuesday, winds will pick up in the early afternoon, and should diminish around 9 PM. On Tuesday, although the winds will diminish around 9PM, relative humidities will still be in the teens to low 20s through the middle of the night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ OKZ002-TXZ002-003-007-008-012-013-017-018-010900- /O.UPG.KAMA.FW.A.0029.180501T1800Z-180502T0200Z/ /O.NEW.KAMA.FW.W.0036.180501T1800Z-180502T0200Z/ Texas-Sherman-Hansford-Moore-Hutchinson-Potter-Carson-Randall- Armstrong- 352 PM CDT Mon Apr 30 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM CDT TUESDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR WESTERN AND CENTRAL PARTS OF THE PANHANDLES... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from 1 PM to 9 PM CDT Tuesday. The Fire Weather Watch is no longer in effect. * Affected Area...In Oklahoma...Texas. In Texas...Sherman... Hansford...Moore...Hutchinson...Potter...Carson...Randall and Armstrong. * 20 Foot Winds...South 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 10 percent. * Red Flag Threat Index...4 to 5. * Timing...Winds will pick up in the early afternoon and relative humidities are expected to be in the 10 to 15 percent range. This will continue through early evening, where winds should diminish around 9 PM. Although relative humidities will still be in the teens to low 20s through the middle of the night. This area of the Fire Weather Watch is contingent on little to no rainfall with today's thunderstorm potential over the central panhandles. If significant rainfall occurs over the watch area today, it will likely be cancelled. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Apr 30, 12:50 AM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Apr 30, 12:50 AM CDT, 2 hours 24 minutes before
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 1250 AM CDT Mon Apr 30 2018 .AVIATION... For the 06Z TAFs, the main weather element will be the strong and gusty south or southwest winds which will continue through most of this fcst cycle as a deep sfc low pressure trof persists over eastern CO and ern NM today. A very low threat of isold showers and tstms will exist at KGUY and KAMA late this afternoon and evening. Given this threat is very conditional, confidence in whether or not KGUY and/or KAMA will be impacted is low. Therefore, have omitted mention of this particular weather element for this fcst period. Andrade && .PREV DISCUSSION... /Issued 636 PM CDT Sun Apr 29 2018/ AVIATION... 00Z TAF Cycle Thunderstorms will be possible at the Amarillo and Dalhart TAF sites between 00Z and 02Z to 03Z Monday. Otherwise, VFR conditions are expected at all three TAF sites through 00Z Tuesday. The Amarillo TAF site could possibly have some brief MVFR conditions between 12Z and 16Z to 17Z Monday. Southerly winds will remain gusty around 20 to 30 knots through 00Z Tuesday at all three TAF sites. Schneider PREV DISCUSSION... /Issued 422 PM CDT Sun Apr 29 2018/ DISCUSSION... Noteworthy items for this forecast package still include the chances for thunderstorms over the next several days. Additionally, there is a small chance for the potential of fire weather to develop, but it will all depend on rainfall and how the fuels across the area react to any rainfall that does occur. For now, will leave the mention of fire weather out of the forecast, but tomorrow across the west behind the dryline there could possibly be fire weather potential. Small embedded pieces of energy are noted aloft in the 500mb pattern where southwesterly flow exist. These small areas of vorticity along with a dryline at the surface are helping to initiate storms in eastern parts of New Mexico where an axis of instability exists. The HRRR seems to have a good grasp on this and it brings convection into the forecast area this afternoon and tonight. Confidence is pretty good for this to occur and will maintain the 50-55 PoPs across western/southwestern parts of the Texas Panhandle. Storms could be strong to marginally severe, but do not anticipate widespread severe weather at this time. Hail around the size of quarters with gusty winds of 50-60 mph are certainly possible into the early evening hours until the environment becomes less favorable. Am not expecting storms to last much past midnight for our forecast area. Tomorrow's instability is strong with about the same shear of around 30-40 knots in the 0-6 km layer. One thing that is a problem for tomorrow is the strong capping inversion. The layer of warm air aloft is rather deep according to forecast soundings, so it may be very difficult for storms to initiate and break this cap. That being said, if any storms break the cap, severe will become increasingly more favorable with hail around ping pong balls and wind gusts of 60- 70 mph. Low level helicity values are really weak in the afternoon hours and values don't get up to around 100-200 m^2/s^2 until early evening. Storms will probably be sparse in coverage given the strong cap, and it looks like wind and hail will be our main threats for tomorrow. Tuesday a small chance for thunderstorms will exists for mainly far southeastern parts of the Texas Panhandle. Not expecting much across our area on Tuesday at this time. Looks like initiation should keep storms east of the forecast area. Next chance for severe weather will be Wednesday for eastern parts of the forecast area. Strong instability and strong bulk shear is forecast, so rotating updrafts appear to have a good chance of developing. Low level helicity values are somewhat low, so hail and gusty winds speeds are probably going to be the main threats on Wednesday for our area. Dryline is currently forecast to be pretty far east, so we may miss out on any rainfall potential if that dryline develops too far east. Guerrero && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous weather outlook, Apr 29, 9:06 PM CDT, 6 hours 8 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 906 PM CDT Sun Apr 29 2018 OKZ001>003-TXZ001>020-301415- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 906 PM CDT Sun Apr 29 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms possible again on Monday. If storms form there is the potential for strong to severe storms, with hail and wind being the main threats. Depending on how much rain occurs today, Fire Weather concerns will be possible across the western Panhandles on Monday. A slight chance of thunderstorms across the far eastern Panhandles on Tuesday, and Wednesday. Depending on the moisture the Panhandles receive through midweek, there may be Fire Weather concerns for the central and western Panhandles. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Monday. Schneider
In the hours before
Local storm report, Apr 29, 10:42 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1042 PM CDT SUN APR 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM NON-TSTM WND GST 3 NNE UMBARGER 34.99N 102.08W
04/29/2018 M60 MPH RANDALL TX MESONET
&&
EVENT NUMBER AMA1800120
SCHNEIDERLocal storm report, Apr 29, 11:24 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1124 PM CDT SUN APR 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 PM NON-TSTM WND GST 6 ENE AMARILLO 35.22N 101.72W
04/29/2018 M58 MPH POTTER TX ASOS
&&
EVENT NUMBER AMA1800122
ANDRADELocal storm report, Apr 29, 11:37 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1137 PM CDT SUN APR 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM NON-TSTM WND GST 7 SSE AMARILLO 35.11N 101.80W
04/29/2018 M63 MPH RANDALL TX MESONET
&&
EVENT NUMBER AMA1800123
ANDRADELocal storm report, Apr 29, 11:40 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1140 PM CDT SUN APR 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 PM NON-TSTM WND GST PALO DURO CANYON 34.94N 101.64W
04/29/2018 M65 MPH RANDALL TX MESONET
&&
EVENT NUMBER AMA1800124
ANDRADELocal storm report, Apr 29, 11:42 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1142 PM CDT SUN APR 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM NON-TSTM WND GST 3 NNW PALO DURO CANYON 34.99N 101.69W
04/29/2018 M69 MPH RANDALL TX MESONET
&&
EVENT NUMBER AMA1800125
ANDRADELocal storm report, Apr 30, 1:37 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
137 AM CDT MON APR 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 18 W CHANNING 35.68N 102.65W
04/29/2018 M0.88 INCH HARTLEY TX BROADCAST MEDIA
1023 PM NON-TSTM WND GST 3 NNW PALO DURO CANYON 34.99N 101.69W
04/29/2018 M60 MPH RANDALL TX MESONET
1034 PM NON-TSTM WND GST 3 NNE UMBARGER 34.99N 102.08W
04/29/2018 M60 MPH RANDALL TX MESONET
1051 PM NON-TSTM WND GST 6 ENE AMARILLO 35.22N 101.72W
04/29/2018 M58 MPH POTTER TX ASOS
1056 PM NON-TSTM WND GST PALO DURO CANYON 34.94N 101.64W
04/29/2018 M65 MPH RANDALL TX MESONET
1058 PM NON-TSTM WND GST 3 NNW PALO DURO CANYON 34.99N 101.69W
04/29/2018 M69 MPH RANDALL TX MESONET
1110 PM NON-TSTM WND GST 7 SSE AMARILLO 35.11N 101.80W
04/29/2018 M63 MPH RANDALL TX MESONET
&&
EVENT NUMBER AMA1800118 AMA1800119 AMA1800120 AMA1800122 AMA1800124
AMA1800125 AMA1800123
ANDRADEThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 3:14 AM CDT | Fire Weather Watch | AMA | Armstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 6 more | 13 hr |
| Apr 30, 3:52 PM CDT | Red Flag Warning | AMA | Armstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 6 more | 29 hr |
| Apr 30, 6:29 PM CDT | Special Weather Statement | AMA | Collingsworth | 46 min |
| Apr 30, 6:57 PM CDT | Special Weather Statement | AMA | Collingsworth | 33 min |
Nearby
Red Flag Warnings in Texas, 2018Red Flag Warnings in Oklahoma, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.